Wyoming, 2013

Hail in Wyoming, August 28, 2013

August 28, 2013 · NWS CYS · 1 event in 1 county or zone

An early evening thunderstorm in extreme northeast Niobrara County produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An early evening thunderstorm in extreme northeast Niobrara County produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 28, 5:30 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 28, 5:30 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
630 PM MDT WED AUG 28 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 300 PM MDT WED AUG 28 2013

FORECAST CHALLENGES DEAL MAINLY WITH TEMPERATURES THE NEXT FEW
DAYS. LOOKS LIKE PERSISTENCE SHOULD BE THE RULE WITH RECORD TO
NEAR RECORD HIGHS LIKELY.

CURRENTLY...UPPER LOW OVER NORTHWESTERN KANSAS THIS AFTERNOON WITH
A DRY SLOT OVER THE SOUTHERN PANHANDLE. STARTING TO SEE SOME
LIGHTNING STRIKES DEVELOPING OVER THE SOUTHERN LARAMIE RANGE WEST
INTO EASTERN CARBON COUNTY. TEMPERATURES HAVE CLIMBED TO 97 AT
SIDNEY...94 AT KIMBALL AND 89 AT CHEYENNE IN THIS DRY SLOT. WENT
AHEAD AND BROUGHT SOME SLIGHT CHANCE POPS INTO THE CHEYENNE AREA
IN CASE SOME OF THE STORMS OVER THE SOUTHERN LARAMIE RANGE AND
LARIMER COUNTY IN COLORADO MAKE IT INTO THE AREA.

DO BELIEVE CONVECTION WILL END EARLY THIS EVENING WITH LOSS OF
DAYTIME HEATING. LOOKS LIKE A PERSISTENCE FORECAST FOR OVERNIGHT
LOWS WITH 50S WEST OF THE LARAMIE RANGE AND LOW TO MID 60S OUT IN
THE PANHANDLE.

ANOTHER WARM TO HOT DAY FOR THURSDAY AS 700MB TEMPERATURES REMAIN
AT +16C ACROSS THE CWFA. COULD BE JUST A FEW DEGREES COOLER ACROSS
CONVERSE...NIOBRARA COUNTIES IN EAST CENTRAL WYOMING AND THE
NORTHERN PANHANDLE AS 700MB TEMPERATURES DROP TO +14C...BUT THIS
COULD BE OFFSET WITH LESS CONVECTION AND CLOUD COVER. DO HAVE A
WEAK MID LEVEL CAP SHOWING UP ON NAM SOUNDINGS AROUND 450MBS. DO
BELIEVE THIS SLIGHT MID LEVEL WARMING WILL KEEP CONVECTION IN
CHECK EAST OF THE LARAMIE RANGE. OUT WEST OF THE LARAMIE
RANGE...MODELS STILL SHOW SOME AFTERNOON CONVECTION DEVELOPING
TOMORROW...MAINLY OVER THE MOUNTAINS.

FRIDAY COULD BE A LITTLE TRICKY AS WE SEE THE RIDGE FLATTENING OUT
SOME AS A LOW PRESSURE SYSTEM TRACKS ACROSS THE SOUTHERN CANADIAN
PROVINCES. SEE A WEAK COLD FRONT APPROACHING THE NORTHERN
PANHANDLE FROM THE NORTHEAST. ECMWF TARGETING THE NORTHERN
PANHANDLE FOR BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS.
DESPITE THE INCREASED MOISTURE...DID NOT LOWER TEMPERATURES ALL
THAT MUCH AS 700MB TEMPERATURES STAY HIGH...AROUND +16C THROUGH
THE DAY FRIDAY.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 300 PM MDT WED AUG 28 2013

PERSISTENT UPPER LEVEL HIGH WILL CONTINUE TO IMPACT THE WEATHER IN
THE FORECAST AREA THROUGH EARLY NEXT WEEK. NOT MANY DAY TO DAY
CHANGES TO THE FORECAST ARE EXPECTED...WITH THE GFS NO LONGER SHOWING
THE SHORTWAVE DISTURBANCE PUSHING ACROSS COLORADO AND WYOMING ON
SUNDAY. 12Z MODELS IN AGREEMENT WITH THE GENERAL PATTERN...SHOWING
THE UPPER LEVEL HIGH OVER THE FOUR CORNERS REGION DRIFTING BACK
EAST INTO THE CENTRAL ROCKIES BY SUNDAY...AND REMAINING OVER
COLORADO THROUGH NEXT WEDNESDAY. VERY WARM TEMPERATURES WILL
CONTINUE THROUGH THE FORECAST PERIOD INTO NEXT WEEK WITH THE ONLY
MINOR FORECAST CONCERN BEING HIGH AND LOW TEMPERATURES FOR SUNDAY
AND MONDAY. MODELS DO INDICATE A WEAK BACKDOOR COOL FRONT MOVING
ACROSS THE HIGH PLAINS LATE SATURDAY...WITH SLIGHTLY COOLER
TEMPERATURES EXPECTED ON SUNDAY AND MONDAY. HOWEVER...TEMPERATURES
ARE STILL EXPECTED TO BE 5 DEGREES ABOVE NORMAL FOR THIS TIME OF
THE YEAR AND GENERALLY IN THE 80S...WITH SOME UPPER 70S ACROSS THE
HIGHER VALLEYS WEST OF THE LARAMIE RANGE. GENERALLY KEPT
TEMPERATURES ABOVE MOS WITH MOS APPARENTLY TRENDING TOO FAR
TOWARDS CLIMO. MODEL SOUNDINGS INDICATE A VERY DRY AIR ALOFT FOR
SUNDAY AND MONDAY AS THE REMAINING SUBTROPICAL MOISTURE PUSHES
SOUTH WITH THE FRONT...SO LOWERED POP BELOW 10 PERCENT FOR MOST
AREAS OUTSIDE OF THE MOUNTAINS. THE UPPER LEVEL HIGH WILL THEN
MOVE EASTWARD INTO THE CENTRAL ROCKIES FOR EARLY NEXT
WEEK...RESULTING IN HIGH TEMPERATURES RETURNING TO THE 80S TO MID
90S BY TUESDAY AND WEDNESDAY. SOME SUBTROPICAL MOISTURE WILL
RETURN TO THE AREA ON THE WESTERN PART OF THE UPPER LEVEL
HIGH...SO INCREASED POP BETWEEN 20 TO 40 PERCENT ALONG AND WEST OF
I25.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY AFTERNOON)
ISSUED AT 623 PM MDT WED AUG 28 2013

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH AROUND
03Z...MAINLY ALONG AND EAST OF THE LARAMIE RANGE. BRIEF HEAVY RAIN
AND GUSTY WINDS COULD OCCUR IN THE VICINITY OF STORMS. VFR
CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD WITH LIGHT WINDS.

&&

.FIRE WEATHER...
ISSUED AT 300 PM MDT WED AUG 28 2013

MONSOONAL MOISTURE WILL REMAIN IN PLACE TODAY WITH ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS FORMING MAINLY OVER THE
SOUTHERN LARAMIE RANGE AND ACROSS ALBANY COUNTY THIS AFTERNOON.
THIS MOISTURE GETS SUPPRESSED SOUTH IN COLORADO FOR THURSDAY WITH
DRY CONDITIONS ACROSS SOUTHEAST WYOMING AND NEBRASKA PANHANDLE.
WE GET A SURGE FRIDAY OF MONSOONAL MOISTURE AS A WEAK COLD FRONT
MOVES INTO NORTHERN WYOMING. AGAIN...MAINLY MOUNTAIN SHOWERS AND
THUNDERSTORMS...BUT A FEW COULD DRIFT OFF THE LARAMIE RANGE ONTO
THE ADJACENT PLAINS. THE PANHANDLE AND CARBON COUNTY OUTSIDE THE
SNOWY AND SIERRA MADRE RANGES TO REMAIN DRY. FORTUNATELY...WINDS
LOOK TO REMAIN LIGHT AND AFTERNOON MIN HUMIDITIES STAY JUST ABOVE
CRITICAL THRESHOLDS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...CLAYCOMB
LONG TERM...TJT
AVIATION...FINCH
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Aug 28, 2:21 PM MST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
321 PM MDT WED AUG 28 2013

WYZ101>119-292130-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
321 PM MDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
AFTERNOON ACROSS PORTIONS OF SOUTHEAST WYOMING. THE BEST CHANCE
FOR STORMS WILL BE OVER THE MOUNTAINS FROM THIS AFTERNOON...WITH
A FEW STORMS MOVING NORTHEAST INTO THE PLAINS THROUGH THE
AFTERNOON AND EVENING. BRIEF WIND GUSTS TO 40 MPH ARE POSSIBLE
WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP EACH DAY...MAINLY OVER THE MOUNTAINS. AT THIS TIME...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-292130-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
321 PM MDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER NORTHERN
PORTIONS OF THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING.
BRIEF WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
RETURN TO THE WESTERN NEBRASKA PANHANDLE FOR FRIDAY AND
SATURDAY...AND THEN AGAIN MIDDLE OF NEXT WEEK. AT THIS
TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 28, 6:15 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
715 PM MDT WED AUG 28 2013

WYZ102-290145-
NIOBRARA COUNTY WY-
715 PM MDT WED AUG 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 745 PM MDT...

AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF REDBIRD...OR 30 MILES NORTH OF
LUSK...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  REDBIRD...
  MULE CREEK JUNCTION...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4350 10404 4319 10404 4311 10440 4323 10458
      4351 10423 4351 10406
TIME...MOT...LOC 0115Z 223DEG 53KT 4324 10440

HAHN

The radar

The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Niobrara

When
August 28, 6:45 PM MST to 6:50 PM MST
Where
Niobrara County, 9.65 mi NNE of Redbird
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.380, -104.230

Quarter size hail was reported near Mule Creek Junction.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466770.